Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS New York, NY

May 29, 2001Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 29, 2001, 2:50 PM EDT for Bergen County, Passaic County, New Jersey. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 2:50 PM EDT (18:50 UTC)
Expired
May 29, 2001, 3:30 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Passaic County, NJ

The radar

The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:05 PM EDTHail 0.75Lodi, NJ
May 29, 3:10 PM EDTHail 0.75Wayne, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 291850
SVROKX
NJC003-031-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY
  BERGEN COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 330 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAYNE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER HAWTHORNE AT 255 PM EDT
  OVER PATERSON AT 300 PM EDT
  OVER PARAMUS...ORADELL AT 305 PM EDT
  OVER BERGENFIELD...2 MILES NORTH OF HACKENSACK AT 310 PmM EDT
  OVER ENGLEWOOD AT 315 PM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM EDT, 25 minutes earlier.

Area forecast discussion, May 29, 2:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT TUE MAY 29 2001

SYNOPSIS...SERIES OF PROGRESSIVE AND ABNORMALLY DEEP TROUGHS TO
AFFECT THE REGION NEXT 5 DAYS.

SHORT TERM...STRONG UPPER SHORT WAVE NOW AFFECTING THE REGION. MAIN
DYNAMICAL FORCING TO THE SOUTH OF THE REGION THUS RESULTING IN
COASTAL LOW DEVELOPMENT BOMBING WELL OFFSHORE OVERNIGHT.
CURRENTLY...BROAD COLD FRONT MOVING ACROSS THE WESTERN PART OF THE
CWA WITH SHRA AND TSRA. SOME HAIL POTENTIAL FROM THESE PULSE
STORMS...BUT IT/S LOW. LATEST ACARS SOUNDING SHOWING A SIMILAR
PROFILE TO KPIT FROM THIS MORNING...WHICH WITH A 70 F MAX RESULTING
IN A -4 TO -5 LI.

WILL HAVE A REST OF TODAY PERIOD TO COVER THE CONVECTION.

TONIGHT...GRADUAL CLEARING IN THE STRONG CAA.

WEDNESDAY...CAA ALLOWS FOR FREQUENT GUSTS TO 20 MPH AT SFC. WITH
STRONG LATE MAY SUN...CUMULUS WILL ATTEMPT TO BOIL...BUT EXPECT
DOWNSLOPE DRYING IN THE NW FLOW TO MINIMIZE THIS. WILL HAVE PARTLY
SUNNY INLAND AND BE OPTIMISTIC WITH A MOSTLY SUNNY AT THE COAST.
TEMPS WILL BE 10 TO 15 BELOW NORMAL WITH NUMBERS OF THE MAV WHICH
SEEM A LOT MORE REASONABLE THAN THE FWC'S.

WEDNESDAY NIGHT...CLEAR AND COOL. RECORD LOWS ARE IN THE 40S...BUT
WE'LL STAY ABOVE THESE DUE TO THE WIND. NOTE...UPPER TROUGH IS
NEARLY 2 SIGMA FROM NORMAL!

THURSDAY...NO PROBLEMS.

EXTENDED...NEXT SYSTEM DROPPING OUT OF THE GREAT ALSO A
SIGNIFICANTLY CLIMATE DEVIATED SYSTEM. BASED EXTEND ON AVN WHICH
BASED ON ENSEMBLES HAS GOOD CONSISTENCY. BOTH FRI AND SAT APPEAR WET
WITH MORE COOL WX FOR SUNDAY IN WAKE OF THE SYSTEM.

MARINE...STILL A MINIMAL SCA FOR WEDNESDAY. DO NOT PLAN TO ISSUE YE[T
PENDING COORDINATION.

.OKX...
.CT...NONE.
.NJ...NONE.
.NY...NONE.
MARINE...NONE.

TONGUE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:29 PM EDTSevere Thunderstorm WarningOKXUnion31 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.